Texas, 2019

Tornado and Flash Flooding in Texas, May 1 to 3, 2019

May 1 to 3, 2019 · NWS FWD · 23 events in 15 counties and zones

With an upper trough positioned to the west of the region and remaining nearly stationary, multiple upper level disturbances were able to generate several rounds of showers and thunderstorms, extending the active weather period from late April into the first part of May. In addition to severe weather, saturated conditions coupled with heavy rain led to instances of flash flooding as well.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

With an upper trough positioned to the west of the region and remaining nearly stationary, multiple upper level disturbances were able to generate several rounds of showers and thunderstorms, extending the active weather period from late April into the first part of May. In addition to severe weather, saturated conditions coupled with heavy rain led to instances of flash flooding as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 1, 2:13 PM CST, 14 minutes earlier.

Area forecast discussion, May 1, 2:13 PM CST, 14 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
313 PM CDT Wed May 1 2019

.SHORT TERM...
/Tonight/

Thunderstorms have erupted across Northwest Texas and Southern
Oklahoma in the vicinity of a weak front and a remnant outflow
boundary. These storms quickly became severe, which is not
surprising given how unstable the atmosphere is this afternoon.
Our 18Z sounding is good evidence of this instability with MUCAPE
coming in at 4855 J/KG, and it is doubtful that the special 21Z
sounding we have scheduled will be any different. Anyway, these
storms are just now beginning to enter the northwest counties of
the CWA, and this should be the primary area of convection to keep
and eye on as it gradually organizes into a quasi-linear mcs this
evening while progressing southeast across the forecast area.

That said, isolated thunderstorms will still be possible farther
southeast east late afternoon and early this evening along the
I-35 Corridor from Temple to Waco to the DFW Metroplex. Though
isolated in nature, this convection may remain more discrete and
would be capable of both large hail and damaging downburst wind
gusts.

Looking back to the northwest, storms are currently equally
capable of large hail and damaging winds. As time progresses, this
activity should evolve into mainly a damaging wind threat as it
sags deeper into the forecast area this evening and overnight.

Recent convection allowing model guidance has trended slower with
the overall southward progression of this evening's thunderstorms.
This reinforces the idea that training thunderstorms with heavy
rain will keep the potential for localized flash flooding going,
initially from between the Red River and I-20 now through
midnight, then south of I-20 and east of I-35 during the overnight
into Thursday morning hours. The Flash Flood Watch will remain in
effect for roughly the northeastern half of the forecast area
where the more saturated soils exist. Adjustments to the watch
area could be made in later forecasts depending on where the
heaviest rains occur tonight. Otherwise, low temperatures will
range from the lower 60s along the Red River to the lower 70s
across the southern-most counties.

30

&&

.LONG TERM...
/Thursday through Wednesday/
In the wake of the expected overnight convective complex, odds
are that the atmosphere will be fairly worked over as a cold front
moves into the region from the northwest. However if the complex
of storms does not materialize as expected, or instead of moving
southward into southeast Texas - it heads more east and return
flow can organize quickly by sunrise, then it's more likely that a
line of showers and storms will develop along the front. Again,
at this time the odds are that the front should be mostly devoid
of deep convection in the morning hours due to tonight's activity,
but it's still possible so PoPs will be set at 40% over the area
in the morning. This frontal boundary should slow down and stall
across the heart of the area by the afternoon hours.

As we head farther out in time, the CAM solutions continue to
diverge, with some showing vigorous convection along the front in
the afternoon and some guidance keeping things fairly tame
through sunset. While a moist, unstable, and uncapped airmass will
be in place, the response to the waves of upper level forcing
rippling through in southwesterly flow aloft will dictate the
extent of convective activity. The global models
(GFS/ECMWF/Canadian) are in good agreement that a shortwave
trough will be moving through the region in the morning hours,
leaving much of the region in subsidence during the afternoon
hours. Despite the subsidence, the mid and low level flow will
weaken and therefore we'll see convective initiation following a
more summer-time mode where localized forcing and high buoyancy
will lead to isolated to scattered storm activity.

By the late afternoon and especially the evening hours, another
strong shortwave will move toward the CWA from the west and
southwest and organized forcing for ascent will spread across the
region. It's likely that this shortwave will result in convective
activity to our west and southwest that will move into the region
after sunset. The best instability will be south of the front, and
therefore the greatest severe threat will be generally south of
I-20. The main threat will be damaging winds and large hail with
the tornado threat being very low due to considerably weaker low
level flow. This evening convection may evolve into a larger
complex of storms which could bring the area another round of
widespread rainfall into Friday. This rain would be heavy in
spots, and could lead to flash flooding and river flooding. The
flash flood watch will remain as is for now, but may be expanded
southward for this round Thursday night and Friday at a later
time. The significant convective overturning should produce a
large cold pool and push the effective front farther south into
South Central and Southeast Texas Friday. Total additional average
rainfall Thursday and Friday should average 1-3 inches.

While a lot of the guidance is still wet for Saturday, the general
thinking is that the front will be farther south than the models
forecast and it's possible we'll salvage the day for outdoor
activities. Will undercut the guidance PoPs on Saturday and show
high temperatures a little below normal and in the upper 70s with
some sunshine and north winds.

By Saturday evening westerly to northwesterly flow aloft will be
in place over the region. We'll have to keep an eye on convective
potential in the Panhandle as it could form into a complex and
make a run at the CWA by early Sunday morning. The airmass over
North Texas will be more stable, so this activity should weaken,
but will keep some slight chance PoPs in the forecast to the
west early Sunday. Otherwise Sunday should be a nice day for most
with highs in the lower 80s. Lows Saturday night and Sunday night
should drop into the mid 50s and lower 60s.

The southwesterly flow aloft will return by Monday and Tuesday and
as such the moisture/instability will increase. Subtle
disturbances will likely ripple through early next week so some
chance PoPs will return to the forecast. Otherwise the guidance
is indicating a stronger trough by midweek that will probably
bring a more organized threat of heavy rain and severe weather.
Temperatures will remain warm and muggy Wednesday of next week
with lows near 70 and highs in the mid 80s.

TR.92

&&

.AVIATION... /Issued 118 PM CDT Wed May 1 2019/
/18Z TAFs/

The primary aviation weather concern will be thunderstorm timing.
Showers and isolated storms continue to pop up around the region
with the best coverage generally northwest of the Metroplex TAF
sites. We expect storms to increase in coverage and intensity
across this region with a general eastward progression through
the afternoon/evening. Storms will likely organize into a complex
as they move across the Metroplex TAF sites. It is difficult to
pinpoint the exact timing, but best window should be between
about 23Z and 03Z. Convection around Waco should be a bit more
scattered in nature, but some storms will also be possible around
the same window of time as the Metroplex (near and just after
peak heating).

A second round of storms will be possible overnight/Thursday
morning when a weak cold front enters the region. It looks like
the best chance for these storms will be just after sunrise across
the Metroplex TAF sites, but will only carry thunder in the
vicinity of the terminals at this time due to timing uncertainties.

Overall, VFR conditions are expected through the afternoon and
night outside of some reduced visibility and lowered ceilings in
and near thunderstorms. MVFR ceilings will likely accompany the
weak cold front when it enters the region Thursday morning.

The prevailing wind will be south to southeast between 8 and 14
knots, but gusty and erratic winds will accompany any of the
thunderstorms.

79

&&

.MESOSCALE UPDATE... /Issued 1139 AM CDT Wed May 1 2019/
An outflow boundary currently stretches from north of Gainesville
to Sulphur Springs, with a moist and unstable atmosphere
remaining in place to its south. Extensive low cloud cover has
slowed insolation and respective destabilization, but breaks in
the clouds are beginning and the potential for rapid convective
growth still appears likely as we get into the late afternoon
hours. POPs have been lowered now though the 21Z / 4 PM hour, with
likely POPs beginning after 21Z and expanding to encompass more of
the region after 00Z / 7PM. ML CAPE values approaching 4000 J/KG
combined with steep mid level lapse rates will support large hail,
and DCAPE near 1000 J/KG hints that a damaging wind threat will
also exist. As storms likely grow upscale into a complex late
evening and tonight, damaging winds will become the primary
concern.

Initiation is likely to occur in 2 possible locations...one along
the outflow boundary across the north and another just west of
I-35/35W where surface heating is most efficient. Activity should
gradually shift south and east with time, with storms most
numerous east of I-35 as we move later into the evening and
overnight. Wind profiles at this time do not appear ideal for
tornadoes, but with such good instability in place, a few
tornadoes could quickly develop near merging mesoscale boundaries.
The more common occurrence will be heavy rain and localized flash
flooding as soils have become fairly saturated from recent bouts
of showers and storms.

Special upper air soundings are scheduled for 1 PM and again at 4
PM, and we along with the Storm Prediction Center will use the
added data to further assess the severe weather threat.

30 / Bishop

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    67  81  64  75  62 /  70  40  60  70  40
Waco                67  83  64  76  62 /  70  40  60  70  50
Paris               64  77  63  73  60 /  80  40  70  70  50
Denton              65  79  63  75  60 /  70  40  70  70  40
McKinney            67  78  62  74  61 /  80  40  70  70  40
Dallas              68  82  66  75  62 /  80  40  60  70  40
Terrell             67  82  66  76  61 /  80  40  60  70  50
Corsicana           66  82  66  75  61 /  70  50  60  60  60
Temple              67  83  65  77  62 /  70  40  50  70  50
Mineral Wells       63  80  62  75  58 /  50  50  70  60  30

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Thursday evening for TXZ091>095-
101>107-116>123-133>135-146.

&&

30/92
Hazardous weather outlook, May 1, 4:50 AM CST, 9 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
550 AM CDT Wed May 1 2019

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-021100-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
550 AM CDT Wed May 1 2019

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Today and Tonight.

Widespread thunderstorms will impact North and Central Texas today.
All modes of severe weather will be possible, but damaging winds will
be the more prevalent hazard during the afternoon and evening hours.

In addition, heavy rainfall will accompany the storms, and flooding
will become an increasing concern. A Flash Flood Watch is in effect
for areas generally along and northeast of a line from Possum Kingdom
Lake to Corsicana. This includes the Dallas/Fort Worth Metroplex and
the Sherman/Denison area.

The threat for severe storms and flooding will continue after dark
with the activity primarily confined to areas east of the I-35
corridor after midnight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The Flash Flood Watch will continue through Thursday when additional
rounds of heavy rainfall are expected with an attendant severe
threat. Thunderstorms and heavy rain are expected to continue on
Friday, and the watch may need to be expanded or extended.

Thunderstorm chances will taper off on Saturday, but the respite will
be brief. This protracted period of unsettled weather will continue
with renewed thunderstorm chances throughout the upcoming week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested today, particularly during the
afternoon and evening hours.

In the hours before

Special weather statement, May 1, 2:16 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
316 PM CDT Wed May 1 2019

TXZ091-092-012045-
Cooke TX-Montague TX-
316 PM CDT Wed May 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MONTAGUE AND
NORTHWESTERN COOKE COUNTIES UNTIL 345 PM CDT...

At 315 PM CDT, Doppler radar was tracking a strong thunderstorm over
Leon, or 15 miles east of Nocona, moving northeast at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central
Montague and northwestern Cooke Counties.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
north central Texas.

LAT...LON 3389 9745 3383 9746 3382 9743 3382 9738
      3385 9735 3388 9733 3386 9733 3387 9731
      3389 9731 3387 9728 3389 9725 3391 9724
      3391 9721 3372 9743 3384 9760 3390 9756
      3392 9749
TIME...MOT...LOC 2015Z 217DEG 29KT 3385 9746

Garcia

The radar

The Dyess AFB radar (KDYX), 103 km away, was scanning. The volume nearest the first event began at 20:28 UTC.

Open the radar archive at this moment

Event by event

14 hail, 3 thunderstorm wind, 3 flash flood, 1 tornado, 1 lightning, 1 high wind. Local standard time, as filed.

Hail, Young

When
May 1, 2:27 PM CST
Where
Young County, Olney
Measured
1.75 in hail
Property damage
$10,000
Reported by
Social Media
Coordinates
33.370, -98.770

A social media report indicated golf ball size hail in the city of Olney, TX.

Hail, Young

When
May 1, 2:37 PM CST
Where
Young County, 1 mi NNE of Olney
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
33.383, -98.763

A trained spotter reported ping pong ball size hail approximately one mile north-northeast of the city of Olney, TX.

Hail, Jack

When
May 1, 3:16 PM CST
Where
Jack County, Antelope
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
33.430, -98.370

A trained spotter reported penny size hail near the city of Antelope, TX.

Thunderstorm Wind, Montague

When
May 1, 3:59 PM CST
Where
Montague County, 2 mi NE of Bowie
Measured
40 kt (46 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
33.590, -97.825

Bowie Police Department reported a power pole down across Highway 59 approximately 2 miles northeast of the city of Bowie, TX.

Hail, Montague

When
May 1, 4:40 PM CST
Where
Montague County, 0.5 mi W of Montague
Measured
0.88 in hail
Reported by
Social Media
Coordinates
33.670, -97.729

A social media report indicated nickel size hail approximately one-half of a mile west of the city of Montague, TX.

Hail, Young

When
May 1, 4:56 PM CST
Where
Young County, 12 mi NNE of Graham
Measured
1.75 in hail
Reported by
Social Media
Coordinates
33.261, -98.521

A social media report indicated golf ball size hail approximately 12 miles north-northeast of the city of Graham, TX.

Hail, Cooke

When
May 1, 5:34 PM CST
Where
Cooke County, Gainesville
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
33.630, -97.150

Broadcast media reported penny size hail in the city of Gainesville, TX.

Hail, Grayson

When
May 1, 6:20 PM CST
Where
Grayson County, Sherman
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
33.630, -96.570

Emergency management reported pea to penny size hail in the city of Sherman, TX.

Hail, Fannin

When
May 1, 6:42 PM CST
Where
Fannin County, 1.86 mi WNW of Randolph
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.490, -96.280

A trained spotter reported quarter size hail approximately 6 miles northeast of the city of Trenton, TX.

Hail, Fannin

When
May 1, 7:08 PM CST
Where
Fannin County, Ladonia
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.420, -95.970

A trained spotter reported nickel to quarter size hail in the city of Ladonia, TX.

Hail, Coryell

When
May 1, 7:23 PM CST
Where
Coryell County, 0.69 mi S of Jonesboro
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.610, -97.870

A trained spotter reported quarter size hail in the city of Jonesboro, TX.

Tornado, Coryell

When
May 1, 7:23 PM CST
Where
Coryell County, 3.45 mi N of Levita
Rating
EFU
Path length
0.01 mi
Path width
10 yd
Reported by
Trained Spotter
Coordinates
31.569, -97.889

A trained spotter reported a very brief tornado north of Levita but south of Jonesboro in Coryell County. The location is estimated based on radar.

Flash Flood, Wise

When
May 1, 7:44 PM CST to May 2, 12:15 AM CST
Where
Wise County, Chico to 4.64 mi W of Bridgeport Muni Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.300, -97.820

Emergency management reported water over many roads north of Highway 380 and west of Highway 287.

Hail, Collin

When
May 1, 7:55 PM CST
Where
Collin County, Farmersville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
33.170, -96.370

A trained spotter reported penny size hail just south of the city of Farmersville, TX.

Hail, Hopkins

When
May 1, 8:09 PM CST
Where
Hopkins County, Cumby
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.150, -95.850

Cumby Police Department reported quarter size hail in the city of Cumby, TX.

Flash Flood, Wise

When
May 1, 8:13 PM CST to May 2, 12:15 AM CST
Where
Wise County, 3.25 mi W of Alvord to 1.35 mi SW of Alvord
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
33.361, -97.735

A trained spotter reported high water over Highways 1655 and 2265 in the city of Alvord, TX, with Fire and Rescue on the scene.

Lightning, Parker

When
May 1, 9:38 PM CST
Where
Parker County, Reno
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
32.950, -97.580

Emergency management reported a direct lightning strike to the number 2 water storage and pump station in the city of Reno, TX.

Flash Flood, Tarrant

When
May 1, 10:42 PM CST to May 2, 12:30 AM CST
Where
Tarrant County, 2 mi SW of Ft Worth to 0.44 mi ENE of Westland
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.730, -97.374

Emergency management reported 6 emergency calls in under 10 minutes requiring Fire and Rescue, along with Fort Worth Police Department assistance for high water rescues.

Hail, Comanche

When
May 2, 12:22 PM CST
Where
Comanche County, 0.67 mi S of Rucker
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
32.160, -98.601

Amateur radio reported quarter size hail on Highway 6 between Gorman and De Leon.

Hail, Comanche

When
May 2, 12:42 PM CST
Where
Comanche County, De Leon
Measured
1 in hail
Reported by
Social Media
Coordinates
32.120, -98.550

A social media report indicated quarter size hail in the city of De Leon, TX.

Thunderstorm Wind, McLennan

When
May 2, 3:45 PM CST
Where
McLennan County, Riesel
Measured
50 kt (58 mph) measured gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
31.480, -96.930

A trained spotter measured a 57 MPH wind gust and witnessed trees uprooted in the city of Riesel, TX from thunderstorm winds.

High Wind, Tarrant

When
May 2, 3:51 PM CST
Where
Tarrant forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
32.772, -97.291 (the zone’s center; the record gives no point)

A 60 MPH wind gust associated with a wake low was measured at Fort Worth Joint Reserve Base.

Thunderstorm Wind, Hamilton

When
May 3, 5:02 PM CST
Where
Hamilton County, 10 mi NE of Hamilton
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.802, -98.000

A trained spotter reported wind damage approximately 10 miles northeast of the city of Hamilton, TX.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyThe tornado archive for Texas, 2019Warnings in Texas, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 824665, 824668, 824671, 824674, 824679, 824704, 824709, 824585, 824590, 824594, 824609, 831557, 824557, 824598, 824614, 824563, 824714, 824576, 824718, 824755, 824907, 824830, 824852.